Does Nizoral Shampoo Interfere with Statins?

  • Medical Editor: William C. Shiel Jr., MD, FACP, FACR
    William C. Shiel Jr., MD, FACP, FACR

    William C. Shiel Jr., MD, FACP, FACR

    Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.

Ask the experts

I was just getting ready to start Lipitor and have read your warning about the use of Nizoral with statin drugs for cholesterol. I have been using a Nizoral 2% shampoo for a dandruff problem for years, once or twice a week as needed. Could the Nizoral enter the body via the skin to cause a drug interaction with a statin drug?

Doctor's response

Nizoral (ketoconazole) is mentioned in the pharmacology literature as potentially increasing the toxicity of "statin" drugs because the medications both compete for the same metabolism pathway via the liver. It has been shown that when Nizoral is taken in the oral form (by mouth), as tablets, that the effect can be significant enough to warrant caution when the two types of medications are used together.

Topical medications can be absorbed into the body in minute amounts. As to whether there would be enough Nizoral absorbed into the system to cause a similar interaction if it is used topically it might be worth contacting the manufacturer - Janssen Pharmaceuticals (1.800.janssen), or better, the maker of Lipitor, Pfizer (1.800.438.1985). Theoretically, there may be a small effect, even using Nizoral as a topical product on the skin. Therefore, it would not be recommended to use any Nizoral product in combination with a "statin" unless assurance by the manufacturers was granted.

Subscribe to MedicineNet's Heart Health Newsletter

By clicking "Submit," I agree to the MedicineNet Terms and Conditions and Privacy Policy. I also agree to receive emails from MedicineNet and I understand that I may opt out of MedicineNet subscriptions at any time.

Reviewed on 1/11/2018

Health Solutions From Our Sponsors